Reducing the side effects of 5-HTP


by CrimpJiggler
Tags: 5htp, effects, reducing
CrimpJiggler
CrimpJiggler is offline
#1
Oct8-12, 08:27 AM
P: 149
People take 5-HTP supplements mainly to increase the levels of serotonin in their brains (i.e. to help them sleep, the elevate the mood and other reasons) but I've heard some horror stories about people having heart attacks and other serious side effects from taking it. I think most of these side effects are caused by the peripheral nervous system. 5-HTP is decarboxylated to 5-HT (serotonin) by a non selective amino acid decarboxylase (which is also involved in the synthesis of catecholamines and histamine). This enzyme is present in the PNS, not just the CNS so a major problem with taking 5-HTP is that much of it will be metabolised in the PNS before it reaches the brain.

Any ideas on how this can be avoided? One possible way would be to take a drug that inhibits the amino acid decarboxylase but cannot cross the blood brain barrier. This would be a viable solution if it were a selective enzyme that decarboxylates 5-HTP but in this case, the drug would interfere with the synthesis of dopamine (I've never heard of dopamine in the PNS, is it just a CNS neurotransmitter), norepinephrine, epinephrine and histamine which may produce various side effects. Any other ideas?
Phys.Org News Partner Medical research news on Phys.org
Treating depression in Parkinson's patients
More than a quarter of emergency contraceptives in Peru falsified or substandard
Oil-swishing craze: Snake oil or all-purpose remedy?
Evo
Evo is offline
#2
Oct8-12, 09:15 PM
Mentor
Evo's Avatar
P: 25,930
People should not be self-medicating in this manner. If someone has trouble sleeping, anxiety, etc... they should see a doctor and be under a doctor's care for any medications. Over the counter medications can cause problems or mask potentially serious medical conditions, not to mention be problematic when taken with other medications.

You bring up good points, however, there are too many people that would be irresponsible when reading this.

I want to place this disclaimer here.
CrimpJiggler
CrimpJiggler is offline
#3
Oct9-12, 06:36 AM
P: 149
This thread is discussing the pharmacology of the compound, not whether or not it should be used as a sleep aid. I stated the fact that there are people who use it as a sleep aid.

With that said, I disagree with your "doctor always knows best" stance. Doctors are required to have a vast range of knowledge on medical related matters so unless they happen to specialise in a specific matter that you see them for, changes are they don't have a great deal of expertise in that area. I don't have problems with insomnia but I've had a few bouts of it in the past and saw the doctor. Every time, they prescribed me z-drugs. While they helped me sleep, they had very bad side effects so I'd go back to the doctor (spending 50 per visit) and explain the situation and they'd just prescribe a different z-drug. I researched the matter heavily for myself and went back to the doctor an expert on hypnotic medication and got them to prescribe me trazodone to try and it worked perfectly. No side effects at all. My doc is extremely knowledgeable but he is only human, he does not know everything and consequently, his opinions are not infallible.

I agree the average person who doesn't bother to learn medicine and research matters for themselves should avoid self medicating (or at least know that they are risking their health and maybe life by doing so) but people should have the right to decide for themselves if they want to attempt to use a particular substance or treatment, they should not be forced to go to a GP and have their fate determined entirely by the level or knowledge and beliefs/opinions of the doctor. People should have the right to take their health into their own hands.

Rather than just encouraging people to see their doctor about every ailment they have, I believe people should be encouraged to educate themselves. So heres my disclaimer for anyone reading this who does not know about 5-HTP: 5-HTP is dangerous. While rare, there are people who have suffered long term damage by taking 5-HTP. It can also interact with many medications. For instance, since it is the direct precursor for serotonin, people on SSRI/SNRI or MAOI antidepressants should avoid it because that combination could result in a potentially fatal condition called serotonin poisoning. If you decide to try 5-HTP, do your research, know the risks and know the pharmacology so you at least have a bit of an idea about what the risks are and how to prevent them.


Register to reply

Related Discussions
Countering Finasteride side effects with estrogen Medical Sciences 1
Why all medicines have side effects? Medical Sciences 10
Faster than Light Travel Side Effects Astrophysics 17
Death wobble. Uncontrollable side to side movement of wheels. Classical Physics 19
Earth Hour side effects? General Discussion 71